Texas, 2011

Drought in Texas, October 1 to 31, 2011

October 1 to 31, 2011 · NWS EPZ · 2 events in 2 counties and zones

A small portion of El Paso County continued to be in Severe drought while most of Hudspeth County remained in Severe to Exceptional Drought.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A small portion of El Paso County continued to be in Severe drought while most of Hudspeth County remained in Severe to Exceptional Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 30, 1:41 PM MST, 10 hours 19 minutes earlier.

Area forecast discussion, Sep 30, 1:41 PM MST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
241 PM MDT FRI SEP 30 2011

.SYNOPSIS...
HIGH PRESSURE AND COOLER TEMPERATURES WILL OCCUR OVER THE NEXT
COUPLE OF DAYS. A FEW SHOWERS AND THUNDERSTORMS MAY OCCUR OVER
PORTIONS OF SOUTHWEST NEW MEXICO...BUT THE THEY WILL BE SHORT IN
DURATION. ADDITIONAL MOISTURE WILL FLOW INTO THE REGION SUNDAY
THROUGH TUESDAY...INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS
EACH DAY. DRY CONDITIONS WILL RETURN FOR WEDNESDAY AND THE
REMAINDER OF NEXT WEEK AS PART OF A WESTERLY FLOW. WINDY
CONDITIONS WILL BE POSSIBLE NEXT THURSDAY. TEMPERATURES WILL
REMAIN NEAR OR SLIGHTLY BELOW NORMAL FOR THE PERIOD.

&&

.DISCUSSION...
A STRONG COLD FRONT HAS PUSHED THROUGH THE FORECAST AREA. AS A
RESULT...MUCH COOLER TEMPERATURES HAVE OCCURRED. THERE IS A REMOTE
CHANCE THAT A FEW SHOWERS AND THUNDERSTORMS MAY STILL DEVELOP LATE
THIS AFTERNOON AND EVENING FOR AREAS OUT WEST...BUT THE STABLE
CONDITIONS BEHIND THE FRONT HAS ENDED CHANCES FOR RAIN ELSEWHERE
WITHIN THE FORECAST AREA. EAST WINDS AT 10 TO 20 MPH WILL CONTINUE
OVERNIGHT WITH STRONGER WIND GUSTS POSSIBLE ALONG THE WEST SLOPES
AND THROUGH GAPS OF LOCAL AREA MOUNTAINS. NOT MUCH CHANGE IN THE
WEATHER IS EXPECTED FOR SATURDAY. CONDITIONS WILL REMAIN LARGELY
STABLE WITH ONLY A FEW ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE
IN FAR WESTERN ZONES. TEMPERATURES WILL BE A FEW DEGREES WARMER
BUT STILL NEAR NORMAL AND WINDS WILL BE LIGHTER.

BY SUNDAY...THE PATTERN WILL BEGIN TO CHANGE AS HIGH PRESSURE
RIDGE ALOFT WILL BEGIN TO SHIFT TO THE EAST IN RESPONSE TO A LARGE
TROUGH ON THE WEST COAST. ADDITIONAL MOISTURE WILL FLOW INTO THE
AREA FROM THE SOUTH AND INCREASE CHANCES FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY WEST OF THE RIO GRANDE. SOME OF THE
STORMS MAY PRODUCE SMALLER HAIL AND PERIODS OF MODERATE TO HEAVY
RAINFALL. THE MOST ACTIVE DAY MAY BE ON MONDAY AS THE PLUME OF
MOISTURE WILL BE FULLY OVER THE FORECAST AREA AND THE REMNANTS OF
TROPICAL SYSTEM HILLARY PROVIDE ADDITIONAL FORCING TO AID IN
SHOWER DEVELOPMENT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
FORECAST AREA WIDE ON MONDAY. ABOVE NORMAL MOISTURE LEVELS WITH
BACK BUILDING TYPE SOUNDING PROFILES MAY INDICATE CONDITIONS
CAPABLE OF SUPPORTING PERIODS OF HEAVY RAINFALL FROM STRONGER
STORMS. WET BULB ZERO LEVELS WILL BE LOW ENOUGH FOR HAIL
PRODUCTION BUT WEAKER SPEED SHEAR AND LOWER CAPE VALUES SHOULD
PREVENT THUNDERSTORM CELLS FROM PRODUCING LARGER HAIL AT THIS
TIME. THE PATTERN WILL LARGELY REPEAT ON TUESDAY BUT THE EMPHASIS
WILL BE MAINLY EAST OF THE RIO GRANDE AND LESS ACTIVE WEST OF THE
RIVER.

ON WEDNESDAY...MODELS ARE PROJECTING THE SHORT WAVE TROUGH AXIS TO
MOVE THROUGH THE STATE WITH MOISTURE SHIFTING EAST AND A DRIER AIR
MASS MOVING IN FROM THE WEST. THE MAIN TROUGH AXIS WILL STILL BE
ON THE WEST COAST WIT H A GENERAL WESTERLY FLOW EXPECTED OVER THE
LOCAL AREA. ON THURSDAY THE MAIN TROUGH WILL MOVE INLAND AND PASS
NORTH OF THE LOCAL AREA. AS RESULT A SURFACE TROUGH WILL FORM EAST
OF THE AREA AND TIGHTEN THE PRESSURE GRADIENT ACROSS THE FORECAST
AREA. THIS ALONG WITH STRONGER WINDS ALOFT MIXING DOWN TO THE
SURFACE MAY RESULT IN WINDY CONDITIONS FROM STRONG SOUTHWEST TO
WEST WINDS BY THURSDAY AFTERNOON. NO PRECIPITATION IS EXPECTED AS
MOISTURE WILL HAVE EXITED THE REGION BY THIS TIME. DRY CONDITIONS
AND COOLER TEMPERATURES ARE EXPECTED FOR THE REMAINDER OF NEXT
WEEK AND NEXT WEEKEND.

&&

.AVIATION...VALID 01/00Z-02/00Z.
GENLY VFR. SCT050-080 SCT100-150 SCT200-250. ALL HGTS AGL. SFC WNDS
070-120/12G22KT LCLY STGR WEST SLOPES/PASSES WITH WINDS BECOMING
10KTS AFT 06Z. 21Z-03Z: SCT/BKN050-070 BKN100 BKN150-200 VERY ISOLD
-TSRA MAINLY O HIR TERRAIN CB TOPS 250-300.

 &&

.FIRE DISCUSSION...
A BACK DOOR COLD FRONT FROM THE EAST HAS PUSHED WEST OF THE RIO
GRANDE THIS MORNING BRINGING TEMPERATURES  SOME 10 DEG F COOLER
TODAY FROM YESTERDAY'S READINGS WHICH IS NEAR OR SIGHTLY BELOW
NORMAL FOR THIS TIME OF YEAR. AN UPPER HIGH WILL BUILD OVER NEW
MEXICO AND SUPPRESS SHOWERS AND THUNDERSTORMS KEEPING THEM MOSTLY
ISOLATED AND OVER THE HIGHER TERRAIN THROUGH SATURDAY. AN UPPER LOW
PRESSURE SYSTEM OFF THE SOUTHWEST COAST OF THE U.S. WILL OPEN AS A
TROUGH AND APPROACH THE AREA SUNDAY SPREADING SCATTERED SOME SHOWERS
AND THUNDERSTORMS TO ALL OF SOUTHERN NEW MEXICO AND WEST TEXAS BY
MONDAY AND TUESDAY. THIS SYSTEM WILL EXIT THE REGION BY WEDNESDAY
AND THURSDAY FOLLOWED BY CLEARING SKIES AND POSSIBLY WINDY
CONDITIONS. MIN RH VALUES WILL RUN 20% TO 25% OVER ALL AREAS FRIDAY
AND SATURDAY EXCEPT NEAR 35% IN THE SACRAMENTO MOUNTAINS. THE HAINES
INDEX WILL MOSTLY BE AROUND 3 NEARLY ALL AREAS FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 61  84  62  85  64 /   0  10  10  20  20
SIERRA BLANCA TX        54  84  56  86  56 /   0  10  10  20  20
LAS CRUCES              58  83  59  84  61 /   0  10  10  20  20
ALAMOGORDO              54  82  56  84  56 /   0  10  10  20  20
CLOUDCROFT              37  63  38  65  40 /   0  10  10  20  20
TRUTH OR CONSEQUENCES   55  80  57  82  57 /  10  10  10  30  30
SILVER CITY             52  76  52  75  54 /  10  10  20  30  30
DEMING                  56  82  58  84  58 /  10  10  10  30  30
LORDSBURG               58  81  59  83  60 /  10  10  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/20
Hazardous weather outlook, Sep 30, 10:12 AM MST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1112 AM MDT FRI SEP 30 2011

NMZ022>025-030>032-TXZ055-056-011715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1112 AM MDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
FOR AREAS MAINLY EAST OF THE RIO GRANDE. RAIN AMOUNTS ARE EXPECTED
TO BE LIGHT AND SPOTTY. WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE
NEAR STORMS AND ALONG THE WEST FACING SLOPES OF AREA MOUNTAINS
AND THROUGH GAPS IN THE MOUNTAINS DUE TO THE STEADY EAST FLOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE WEST OF THE
CONTINENTAL DIVIDE ON SATURDAY WITH THE REMAINDER OF THE AREA
EXPECTED TO REMAIN DRY. THUNDERSTORM COVERAGE WILL INCREASE WEST
OF THE RIO GRANDE ON SUNDAY WITH ISOLATED THUNDERSTORMS POSSIBLE
EAST OF THE RIVER. MORE WIDESPREAD THUNDERSTORMS WILL OCCUR ON
MONDAY. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND
SMALL HAIL...ALONG WITH STRONG WIND GUSTS. SHOWERS AND
THUNDERSTORMS WILL BE CONCENTRATED MORE TO THE EAST OF THE RIVER
ON TUESDAY WITH SOME PRODUCING HAIL AND PERIODS OF HEAVY RAINFALL.

RAIN CHANCES WILL LARGELY END BY WEDNESDAY AS A WEST FLOW PUSHES
MOISTURE OUT OF THE AREA. BREEZY TO WINDY CONDITIONS MAY OCCUR
WEDNESDAY WITH WINDY CONDITIONS ON THURSDAY DUE TO STRONG
WESTERLY FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

Event by event

2 drought. Local standard time, as filed.

Drought, El Paso

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
El Paso forecast zone
Reported by
Official NWS Observations

The far western portion of El Paso County remained in Severe(D2) drought through the month of October.

Drought, Hudspeth

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Hudspeth forecast zone
Reported by
Official NWS Observations

Areas of Central Hudspeth County from north to south were in Severe(D2) drought with an increase to Exceptional(D4) drought over the northeast corner of the county. The Dell City COOP reported 0.10 inches of rain which was 0.86 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351565, 351566.